Results 1 to 2 of 2
allergy to zithromax (z-pack) - any other antibiotic is safe?
  1. #1
    rama1200 is offline New Member
    Join Date
    Jun 2008
    Posts
    6

    Default allergy to zithromax (z-pack) - any other antibiotic is safe?

    hi to all in this forum...
    I have a questions that has been in my mind for a while now....

    some time ago I was given a z-pack to clear a pericarditis condition... and I turned out to be allergic to the pack; tight chest and neck... difficult to breath... no rashes, no hieves, or swelling.... I went to an allergy doc and he did not think I was allergic to it.... may be side-effects etc... he did say to stay away from it just in case and to stay away from non-steriodals for about a month.... that was about 2months ago...

    after that they gave me a medrol pack (took it for a week) to finish clearing up the allergy affects, and then they gave me prednisonde (took for a week right after the medrol) to finish the job that the z-pack did not...

    all this time, since then, I have had things that feel like I felt when I was on the z-pack and the steroids... none of them was a very pleasant experience and with many trips to the ER... never before that I had gone to an ER...

    if I'm supposed to be allergic to z-pack and steroids make me feel that bad (bone/muscle ache, weakness, tight chest/throat, etc.)


    what is the safest alternative to clear and infection? are all the antibiotics the same? e.g., if I'm allergic to one, am I allergic to all?

    I think I have taken ampicillin in the past (not for long periods of time), but just for a day or two... and I think they did not make me feel bad...


    Thanks for your help and support.

  2. #2
    krakotoa is offline Junior Member
    Join Date
    Nov 2007
    Posts
    23

    Default

    while it is possible you are allergic to azithromycin, typically you see hives, rash, itching with allergic reactions. serious reactions can include difficulty breathing (anaphylaxis) which would give you tightness in the chest, also muscle and joint pain are possible with an allergic reaction.


    while it is possible you are allergic, i would rule out other possibilities. i would start with seeing a cardiologist. the doctor would be able to perform some tests to look into the causes of this. it is possible that the antibiotics / steroids did help you, but with the return of blood flow to the affected area could cause damage to the tissue. while it may seem odd that returning oxygen to the tissue can harm it, it is true. this is called a reperfusion injury, in which a blockage/restriction of blood flow (ischemia) is fixed and then causes oxidation damage. not trying to scare you, but you should get it looked at.

    as for reaction to other antibiotics, azithromycin belongs to a family of medications known as macrolide antibiotics. there are a lot of other families of meds to treat infections, i wouldn't worry about treatment limitations due to a possible allergy. as for safest alternative it really depends on the infection really.


    i will try to tidy up this post tomorrow, im a bit tired so i apologize if some of the sentences are whacky. i will try to finish up any questions too, but i'd def make an appointment with a cardio
    Note any information given by me is not intended to replace any medical advice given by a pharmacist, nurse or doctor. As always, you should consult a registered pharmacist, nurse or doctor for any medical concerns about medication and their impact on your health.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22